Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Rapid City, SD

May 6, 2005Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 6, 2005, 4:56 PM MDT for Pennington County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2005, 4:56 PM MDT (22:56 UTC)
Expired
May 6, 2005, 5:45 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:25 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 6, 1:25 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
125 PM MDT FRI MAY 6 2005

.DISCUSSION...HAVE AN ENHANCED FOCUS ON THE SHORT TERM AND SVR WX
POTENTIAL...THUS THIS DISCUSSION WILL BE ABBREVIATED. THE 18Z KUNR
SOUNDING WAS CAPPED...SHOWING MLCAPE OF 364 J/KG AND 0-6KM SHEAR
ONLY MARGINALLY SUPPORTIVE OF SUPERCELLS. OF INTEREST IS THE 0-3KM
SHEAR OF 12-16 M/S...WHICH WHEN COMBINED WITH THE STRONG INCOMING
WAVE...MAY LEAD TO SMALL LINEAR/BOWING THUNDERSTORM SEGMENTS. THE
CONVECTIVE INHIBITION WAS NOTEWORTHY (MLCIN=188 J/KG)...SO IT WILL
STILL TAKE 2-4 HOURS BEFORE THUNDERSTORMS GET BLASTING. BASED ON
WATER VAPOR AND THE MEDICINE BOW WIND PROFILER...IT APPEARS A S/W
TROF IS APPROACHING THE SWRN CWFA...PROVIDING INCREASING SHEAR...AS
WELL AS DESTABILIZATION/MOISTENING. SEE PREV DISC FOR MORE DETAILS.

FOR TONIGHT AND SATURDAY...STRONG UPPER FORCING FROM JET STREAK AND
UPPER LOW WILL COMBINE WITH AMPLE MOISTURE/INSTABILITY TO PRODUCE
WIDESPREAD SHRA/TSRA. MAY ALSO SEE SOME MORE SVR SATURDAY AFTN OVER
THE ERN CWFA. THE UPPER LOW WILL MOVE VERY LITTLE SATURDAY NIGHT AND
MOTHERS DAY...RESULTING IN A WET AND WINDY PERIOD OVER MUCH OF NERN
WY AND WRN SD. THE NAM HAS DEFINITELY COME INTO BETTER AGREEMENT
WITH THE GFS...SHOWING A CLOSED LOW AND MUCH SLOWER MOVEMENT. THUS
PRECIP WILL LINGER THROUGH MONDAY MORNING OVER THE ERN CWFA.

.EXTENDED...UPR LOW WILL DRIFT EWD ACRS THE ERN DAKOTAS MON...WITH A
SHORT WAVE RIDGE IN ITS WAKE BRINGING A PERIOD OF DRY WX LATE MON
INTO EARLY TUE. THEN...ANOTHER STRONG UPR LOW WILL MOV THRU THE
GREAT BASIN ON TUE WITH SW FLOW ALOF INCREASING ACRS THE NRN PLAINS.
ANOTHER ROUND OF SVR WX POSSIBLE ON TUE WITH THERMAL RIDGE OVERHEAD
AND SFC TROF ACRS ERN WY. UPR LOW WILL DRIFT SLOWLY EWD INTO THE NRN
PLAINS LATER IN THE WEEK KEEPING A PROLONGED PD OF UNSETTLED WX ACRS
THE REGION THRU AT LEAST THU. DEPENDING ON EXACT TRACK OF LOW...SOME
AREAS MAY RECEIVE SUBSTANTIAL PCPN. 12Z GFS EVEN HINTING THAT TEMPS
WILL BECOME COLD ENOUGH FOR SNOW IN NERN WY AND THE BLKHLS ON THU.
NOT READY TO BUY THAT SOLUTION YET UNTIL SOME MODEL CONSISTENCY IS
SEEN.

&&

.AVIATION...SCT TSTMS WILL DEVELOP THIS AFTN AND MOVE NEWD ACRS FAR
ERN WY...NEB...AND WRN SD. SOME OF THESE STORMS WILL CONTAIN LARGE
HAIL AND LOCALLY HEAVY RAINFALL. MVFR TO BRIEF IFR CONDITIONS
EXPECTED NEAR STRONGER STORMS. A GRADUAL DECREASE IN TSTM COVERAGE
IS EXPECTED BY LATE EVE.

&&

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/JOHNSON
Hazardous weather outlook, May 6, 9:35 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT FRI MAY 6 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
935 AM MDT (1035 AM CDT) FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHERN MONTANA AND
EASTERN WYOMING TODAY. THIS WILL ALLOW STRONG SOUTHEAST WINDS TO
DEVELOP ACROSS NORTHWESTERN SOUTH DAKOTA. WINDS OF 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND THE BLACK
HILLS BY MID AFTERNOON...AND SPREAD ONTO THE PLAINS OF WESTERN
SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. ADDITIONAL
THUNDERSTORMS WILL DEVELOP IN NEBRASKA...AND MOVE INTO SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A THREAT OF SEVERE
THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND NORTHEASTERN
WYOMING THIS AFTERNOON AND EVENING...ESPECIALLY NEAR AND JUST EAST OF
THE BLACK HILLS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL. HOWEVER...A FEW THUNDERSTORMS MAY ALSO PRODUCE DAMAGING
WIND GUSTS. SOME OF THE SEVERE STORMS WILL ALSO MOVE VERY SLOWLY...
PRODUCING LOCALLY HEAVY RAINFALL...WHICH IS A CONCERN OVER BURNED
AREAS OF THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE AREA OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA ON
SATURDAY. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA
SATURDAY AFTERNOON AND EVENING. THERE IS THE THREAT OF SEVERE
WEATHER ACROSS PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA...MAINLY
EAST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.

ON SUNDAY...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE
PLAINS OF WESTERN SOUTH DAKOTA. WINDS OF 25 TO 35 MPH...WITH GUSTS
TO AROUND 45 MPH ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CARSTENS/BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:37 PM MDTSevere Thunderstorm WarningUNR53 min
May 6, 5:27 PM MDTSevere Thunderstorm WarningUNR66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.